Many medications may have anticholinergic effects and interaction between Polypharmacy overdoses may make the anticholinergic toxidrome less apparent. Discussions of specific agents that can cause an anticholinergic toxidrome and the general approach to the poisoned patient are found. Anticholinergic Syndrome. Anticholinergic Syndrome. by Chris Nickson, Last updated January 13, AGENTS. anti-histamines; anti-parkinsonians.
|Published (Last):||15 April 2009|
|PDF File Size:||1.25 Mb|
|ePub File Size:||3.58 Mb|
|Price:||Free* [*Free Regsitration Required]|
For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 Anticholinergic syndrome results from competitive antagonism of acetylcholine at central and peripheral muscarinic receptors.
Central inhibition leads to an agitated hyperactive delirium – typically including confusion, restlessness and picking at imaginary objects – which characterises this toxidrome. Peripheral inhibition is variable – but the symptoms may include: Polypharmacy overdoses may make the anticholinergic toxidrome less apparent.
If anticholinergic syndrome is suspected please seek senior advice and anticholinefgic with toxicologist. The characteristic feature of toxicity at central receptors is agitated delirium. The features of toxicity at peripheral and central receptors can be remembered using the following mnemonic. Parent information sheet from Victorian Poisons Information centre on the prevention of poisoning.
Referral to local mental health services e. All patients with intentional ingestions, should be admitted under the adolescent or psychiatric units.
The Royal Children’s Hospital Melbourne. This guideline has been adapted for statewide use with the support of the Victorian Paediatric Clinical Network.
Serious symptoms include seizures, coma and cardiac conduction abnormalities and resolution of symptoms can be variable – delirium can persist for days following an acute ingestion Management involves symptomatic treatment and discussion with toxicologist when considering the need for decontamination or anticholinesterase use. For 24 hour advice, contact the Victorian Poisons Information Centre on 13 11 26 Background Anticholinergic syndrome results from competitive antagonism of acetylcholine at central and peripheral muscarinic receptors.
Risk assessment Anticholinergic syndrome may occur following: The features of toxicity at peripheral and central receptors can be remembered using the following mnemonic “Hot as a hare”: Dry mouth, dry eyes and decreased sweating “Mad as a hatter”: Other toxicological syndromes such as: Serotonin syndrome Neuroleptic malignant syndrome Malignant hyperthermia Salicylate toxicity Non-toxicological causes may include: Encephalitis Sepsis Neurotrauma Post-ictal phenomena Hypoglycaemia Hyponatraemia Behavioural disturbance Investigations Screening tests – 12 lead ECG, blood glucose and paracetamol concentration – in deliberate self-poisoning.
Some cough medications may also contain paracetamol – so a concentration should be considered in these accidental ingestions as well.
Toxidrome – Wikipedia
Consider salicylate concentrations if differential includes salicylate toxicity. Consider concentrations for specific agents if available – e. Attention should be paid to the maintenance of airway, breathing and circulation. Treat seizures with benzodiazepines Treat hypoglycaemia Treat hyperthermia with cooling measures.
These children often benefit from 1-to-1 nursing. Avoid haloperidol and droperidol, which may worsen anticholinergic effects. Urinary retention toxidrone contribute to the agitation. Bladder scan will reveal the need for a urinary catheter. There exists some controversy over the use of physostigmine – a cholinesterase inhibitor – which has been used to reduce delirium in anticholinergic syndrome.
The use of physostigmine may be indicated following discussion with the toxicology service. Prior antichopinergic discharge, all children require: Normal GCS Normal ECG Ensure provision for safe discharge are in place In cases of deliberate ingestion, a risk assessment should indicate that the child or young person is at low risk of further self harm in the discharge setting.
Discharge information and follow-up: Diphenhydramine, Doxylamine, Promethazine, Chlorpheniramine, Cyproheptadine. Tachycardia Flushed face Mydriasis and blurred vision Dry mouth and skin Fever. Agitated delirium Urinary retention Hypertension Hyperthermia.